OxyContin Overdose | Overview, Death Rates, & What To Do
OxyContin overdose may involve symptoms such as seizures, tremors, or shallow breathing. The deadly effects of opioid overdose can be reversed with a medication called Narcan.
Oxycodone (brand name OxyContin) is a powerful opioid drug. Unfortunately, as stated by the Centers for Disease Control and Prevention (CDC), the majority of drug overdose deaths are due to opioids such as OxyContin.
This includes both synthetic opioids such as fentanyl as well as other prescription opioids, and there are a number of opioid overdose signs to be aware of in order to prevent an opioid overdose death.
Signs Of OxyContin Overdose
When a person experiences signs of an overdose from OxyContin, they may develop a number of side effects. OxyContin produces common side effects which can all be heightened during an overdose.
According to the United States Food and Drug Administration (FDA), common OxyContin side effects include:
- changes in mood
- dry mouth
Those participating in heavy Oxycontin drug use may suffer an overdose. Specific symptoms of Oxycontin overdose consist of:
- low blood pressure
- slowed heart rate
- shallow breathing or respiratory depression
- mental health problems such as confusion or anxiety
- cardiac arrest
- loss of consciousness
- sudden death
- pinpoint pupils
If an overdose is suspected, contact 911 and seek out urgent medical help. At the hospital, your healthcare provider may provide Narcan (naloxone) which can help reverse the side effects of an opioid overdose.
Risk Factors For OxyContin Overdose
There are a number of risk factors associated with an OxyContin overdose. In fact, opioids have a high potential for abuse which can lead to life-threatening health problems.
A number of drug interactions can occur if a person combines certain medications or other substances with OxyContin, which can increase the risk of overdose.
According to the National Institutes of Health (NIH), to avoid any negative reactions, contact your healthcare provider before combining any of the following with OxyContin:
- benzodiazepines prescription drugs
- pain relievers
- other synthetic opioids such as methadone
- certain painkillers such as hydrocodone (Vicodin)
Combining other central nervous system (CNS) depressants with OxyContin can lead to difficulty breathing.
Method Of Ingestion
OxyContin may be abused in a number of ways including snorting or injecting the drug. Snorting this prescription opioid can increase the chance of an overdose due to how the drug enters the bloodstream more quickly.
Snorting OxyContin may cause certain side effects such as a chronic runny nose, frequent nosebleeds, and damage to nasal passages. This can lead to bacterial infections in the mucous membranes.
Those who inject OxyContin can experience a more intense high due to the route of administration. Injection allows the drug to enter the bloodstream even faster than snorting the substance.
Those who abuse OxyContin by injecting the drug may develop abscesses on the skin and may have an increased risk of overdose due to this manner of drug abuse.
Opioid Addiction Treatment
For those of you struggling with opioid addiction, consider finding a treatment center to assist you during your recovery period. There are a number of substance abuse treatment options that provide detox, inpatient programs, therapy, and medication-assisted treatment.
To speak with a healthcare representative who can help you find the right substance use disorder treatment program for you or a loved one, please contact Ohio Recovery Center today.
Ohio Recovery Center Editorial Team
©2023 Ohio Recovery Center | All Rights Reserved
This page does not provide medical advice.